Oklahoma, 2024Damaging Wind in Oklahoma, August 25, 2024
August 25, 2024 · NWS OUN · 1 event in 1 county or zone
Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite being beneath a strong upper high-pressure center, scattered diurnal convection developed across northwestern Oklahoma. Strong heating and weak wind shear promoted a few disorganized storms with reports of downburst wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 25, 1:20 PM CST, 3 hours 30 minutes earlier. Its key messages:
- Updated at 213 PM CDT Sun Aug 25 2024
- Strong/severe thunderstorms possible late this afternoon/evening northwest Oklahoma
- Not as hot this week
- Rain chances increase around Thursday and Friday
Area forecast discussion, Aug 25, 1:20 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
220 PM CDT Sun Aug 25 2024
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 213 PM CDT Sun Aug 25 2024
- Strong/severe thunderstorms possible late
this afternoon/evening northwest Oklahoma
- Not as hot this week
- Rain chances increase around Thursday and Friday
&&
.SHORT TERM...
(This evening through Monday)
Issued at 213 PM CDT Sun Aug 25 2024
Strong surface heating and winds backing across northwest Oklahoma
should result in widely scattered thunderstorms. Although
instability will be weak (CAPE< 1000-1500 J/kg), deep enough cores
and dry sub-cloud layer will promote the potential for severe
wind gusts of at least 60-65 mph. Storms that develop they will
either dissipate or move northward into Kansas by late
afternoon/early evening.
Meanwhile, a mid and upper low is spinning westward towards the
Texas Gulf Coast. This feature and a trough over the Intermountain
West will aid in moving the current ridge to our east. The result
will be lower afternoon highs on Monday, although still above
average. The afternoon humidity may remain high enough that a few
areas may still experience heat index values near 105 for a few hours.
With a lighter wind expected Monday, a Heat Advisory may be needed
for parts of north central Oklahoma.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 213 PM CDT Sun Aug 25 2024
The mid and upper low over southern Texas will continue to move
westward during he early part of the week. Another trough will move
across the northern Rockies and into the northern Plains by
Wednesday/Thursday. With a deep southerly flow, widely
scattered showers and a few storms should develop during the
afternoon hours with better chances across the southern half of
Oklahoma and northern Texas.
Shower and thunderstorm chances will increase late Thursday into
Friday, as a weak cold front approaches and pushes into Oklahoma and
perhaps northern Texas. It still appear another cold front will
move across the southern Plains around Sunday of next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sun Aug 25 2024
VFR conditions with primarily light south winds through the
forecast period. Will mention VCTS at KWWR for a few hours late
this afternoon, but any TSRA development may end up being well
north of the terminal. TSRA currently north of KPNC expected to
continue a dissipation trend and slow northward drift.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 74 94 72 93 / 0 0 0 0
Hobart OK 74 99 72 97 / 0 0 0 0
Wichita Falls TX 75 98 73 98 / 0 0 0 10
Gage OK 71 99 68 97 / 20 10 0 0
Ponca City OK 74 98 72 96 / 0 0 0 0
Durant OK 74 98 73 97 / 0 0 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for OKZ006>008-011>013-
015>020-022>032-035>048.
TX...Heat Advisory until 9 PM CDT this evening for TXZ083>086-088>090.
&&
SHORT TERM...06
LONG TERM....06
AVIATION...11Hazardous weather outlook, Aug 25, 2:00 AM CST, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
300 AM CDT Sun Aug 25 2024
OKZ004>048-050>052-TXZ083>090-260215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
300 AM CDT Sun Aug 25 2024
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Heat...
Excessive heat and humidity will result in heat index values between
105 and 110.
.Thunderstorms...
There is a slight chance for thunderstorms in northwestern Oklahoma
late this afternoon and early evening. Very strong wind gusts would
result.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
.Heat...
Heat index values may approach advisory criteria in north central
Oklahoma Monday afternoon.
.Thunderstorms...
There is a chance for thunderstorms Thursday through Saturday.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 25, 1:11 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Norman OK
211 PM CDT Sun Aug 25 2024
OKZ004-005-251945-
Harper OK-Woods OK-
211 PM CDT Sun Aug 25 2024
...Strong thunderstorms will impact portions of northwestern Woods
and northern Harper Counties through 245 PM CDT...
At 210 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from 6 miles east of Rosston to near Buffalo to near
Selman. Movement was northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buffalo and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9914 3675 9946 3680 9967 3680 9993
3700 9982
TIME...MOT...LOC 1910Z 214DEG 10KT 3683 9982 3684 9967 3680 9948
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11Special weather statement, Aug 25, 1:43 PM CST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Norman OK
243 PM CDT Sun Aug 25 2024
OKZ004-005-252015-
Harper OK-Woods OK-
243 PM CDT Sun Aug 25 2024
...Strong thunderstorms will impact portions of northwestern Woods
and northern Harper Counties through 315 PM CDT...
At 243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laverne to 3 miles northwest of Buffalo to
near Selman. Movement was north at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, Rosston, and Selman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9938 3699 9931 3675 9944 3678 9968
3666 9994 3684 10001 3700 10000
TIME...MOT...LOC 1943Z 177DEG 8KT 3672 9990 3686 9968 3682 9953
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
11Special weather statement, Aug 25, 2:36 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Norman OK
336 PM CDT Sun Aug 25 2024
OKZ004-009-252115-
Harper OK-Ellis OK-
336 PM CDT Sun Aug 25 2024
...Strong thunderstorms will impact portions of northwestern Ellis
and Harper Counties through 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a number of strong
thunderstorms across Harper and northern Ellis Counties. The strong
storms will be capable of producing winds of 50 mph and could
produce damaging winds with little warning. Movement of these storms
was northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shattuck, Laverne, Buffalo, Gage, Fargo, May, Rosston, Selman, and
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9947 3696 9943 3695 9943 3691 9939
3688 9938 3685 9931 3684 9932 3682 9929
3680 9929 3659 9961 3634 9961 3622 10000
3700 10000
TIME...MOT...LOC 2034Z 243DEG 17KT 3683 9989 3639 9985
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 25, 3:19 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Norman OK
419 PM CDT Sun Aug 25 2024
OKZ009-252145-
Ellis OK-
419 PM CDT Sun Aug 25 2024
...A strong thunderstorm will impact portions of northwestern Ellis
County through 445 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Follett, moving north at 15 mph. Although the storm
itself is in the Texas panhandle, strong winds from the storm could
affect northwestern Ellis County.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 10000 3659 9984 3635 9989 3636 10000
3655 10001
TIME...MOT...LOC 2118Z 180DEG 12KT 3643 10001
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 25, 4:04 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Norman OK
504 PM CDT Sun Aug 25 2024
OKZ004-009-252230-
Harper OK-Ellis OK-
504 PM CDT Sun Aug 25 2024
...Strong thunderstorms will impact portions of northwestern Ellis
and Harper Counties through 530 PM CDT...
At 504 PM CDT, Doppler radar was tracking strong thunderstorms 4
miles southeast of Buffalo and 11 miles east of Follett. Movement
was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, May, Selman, and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9945 3689 9939 3685 9931 3684 9932
3681 9929 3631 10000 3663 10000 3700 9968
TIME...MOT...LOC 2204Z 224DEG 14KT 3679 9958 3649 9994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Special weather statement, Aug 25, 4:30 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Norman OK
530 PM CDT Sun Aug 25 2024
OKZ004-005-009-252300-
Harper OK-Woods OK-Ellis OK-
530 PM CDT Sun Aug 25 2024
...Strong thunderstorms will impact portions of northwestern Ellis,
northwestern Woods and Harper Counties through 600 PM CDT...
At 530 PM CDT, Doppler radar was tracking strong thunderstorms
across Harper and northern Ellis Counties, with the strongest storms
located 7 miles northeast of Buffalo and 5 miles southwest of May.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Laverne, Buffalo, May, Selman, and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9924 3659 9958 3659 9961 3657 9961
3641 9974 3648 10000 3670 10001 3700 9971
TIME...MOT...LOC 2230Z 203DEG 25KT 3692 9955 3658 9984
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
..speg.Thunderstorm Wind, Harper
- When
- August 25, 4:50 PM CST
- Where
- Harper County, 6.06 mi S of Laverne
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.622, -99.903
Powerlines blown down along U.S. Highway 270. Time is radar estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Debris Flows in Alaska, August 25, 20241 death · 3 injured · $4.0 million · 2 events
- Flash Flooding in New Mexico, August 25, 2024$600,000 · 2 events
- Damaging Winds in Texas, August 25, 2024$128,000 · 70 kt wind · 6 events
- Excessive Heat and Hail in Nebraska, August 25 to 29, 20243.25 in hail · 31 events
- Excessive Heat and Heat in South Dakota, August 25 to 26, 202424 events
- Excessive Heat in South Dakota, August 25, 202416 events
- Flash Flood and Hail in South Dakota, August 25, 20242.75 in hail · 16 events
- Excessive Heat in Iowa, August 25 to 26, 202411 events
- Excessive Heat and Heat in Minnesota, August 25 to 26, 202411 events
- Excessive Heat and Damaging Wind in Iowa, August 25 to 29, 202452 kt wind · 9 events
- Damaging Winds in Wyoming, August 25, 202457 kt wind · 4 events
- Damaging Winds in South Dakota, August 25 to 26, 202461 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203014.